Alert archive / Missouri / Flash Flood Warnings in 2002

Flash Flood Warning 10, NWS Paducah, KY

March 25, 20024 counties in Missouri

NWS Paducah, KY issued this flash flood warning at Mar 25, 2002, 6:49 PM CST for 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2002, 6:49 PM CST (00:49 UTC)
Expired
Mar 25, 2002, 10:15 PM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

Counties Cape Girardeau County, MO, Perry County, MO, Ripley County, MO, Scott County, MO

The radar

The Paducah radar (KPAH), 109 km from the middle of the area, began a volume at 00:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2002-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 306 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2002-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 343 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
306 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
343 m²/s²
0-3 km storm-relative helicity
457 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 260049
FFWPAH
MOC031-157-181-201-260415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CST MON MAR 25 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAPE GIRARDEAU COUNTY IN MISSOURI...
  PERRY COUNTY IN MISSOURI...
  RIPLEY COUNTY IN MISSOURI...
  SCOTT COUNTY IN MISSOURI...

* UNTIL 1015 PM CST

* AT 641 PM...RADAR AND SURFACE REPORTS INDICATED THAT 1 TO 2 INCHES 
OF RAIN HAD FALLEN OVER CAPE GIRARDEAU...PERRY...AND SCOTT COUNTIES 
SINCE ABOUT 3 PM. ALTHOUGH LESSER AMOUNTS WERE INDICATED OVER RIPLEY 
COUNTY...OFFICIALS REPORTED WATER OVER HIGHWAY 160 NEAR M HIGHWAY.  

* THROUGH AT LEAST 9 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO 
TRACK ACROSS THESE AREAS. RAINFALL AMOUNTS DURING THUNDERSTORMS WILL 
LIKELY BE AROUND ONE HALF INCH PER HOUR. ON TOP OF GROUND THAT IS 
ALREADY SATURATED...THIS WILL LIKELY PRODUCE FLASH FLOODING OF 
CREEKS AND ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER
GROUND IMMEDIATELY.
3 follow-up statements
000 
RWUS32 KPAH 260245
FFSPAH
MOC017-023-031-157-181-201-207-223-260415-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CST MON MAR 25 2002

FLASH FLOOD WARNING CONTINUES FOR...
  BOLLINGER COUNTY IN MISSOURI
  BUTLER COUNTY IN MISSOURI
  STODDARD COUNTY IN MISSOURI
  WAYNE COUNTY IN MISSOURI
  CAPE GIRARDEAU COUNTY IN MISSOURI
  PERRY COUNTY IN MISSOURI
  RIPLEY COUNTY IN MISSOURI
  SCOTT COUNTY IN MISSOURI

UNTIL 1015 PM. 

AT 845 PM...RAIN...HEAVY AT TIMES...CONTINUED ACROSS THE WARNED AREA. 
THUNDERSTORMS WITH HEAVY RAIN HAD DEVELOPED IN AN AREA MAINLY SOUTH OF 
U.S. HIGHWAY 60.  

RAINFALL TOTALS SINCE THE RAIN BEGAN THIS AFTERNOON INCLUDE 2.63 INCHES AT 
POPLAR BLUFF AND 1.30 INCHES AT CAPE GIRARDEAU.  SOME SECONDARY ROADS 
HAVE BEEN REPORTED FLOODED IN THE POPLAR BLUFF AREA WHILE CREEKS AND 
STREAMS HAVE BEEN REPORTED NEAR OR ABOVE BANKFULL IN SEVERAL AREAS OF 
IN THE WARNED COUNTIES.  

WIDESPREAD RAIN...WITH EMBEDDED AREAS OF HEAVY RAIN...WILL CONTINUE ACROSS 
THE WARNED AREA THROUGH THE EVENING.  RAINFALL RATES SHOULD AVERAGE AROUND 
ONE QUARTER INCH PER HOUR THROUGH AT LEAST 10 PM.  BY LATE EVENING RAINFALL 
SHOULD DECREASE FROM THE WEST AND NORTH...HOWEVER...SOME LINGERING FLOODING 
MAY CONTINUE. 

DO NOT DRIVE THROUGH FLOODED LOW WATER CROSSINGS. THE CURRENT CAN 
EASILY SWEEP A VEHICLE OFF THE ROAD.

STAY TUNED FOR LATER UPDATES ON THIS FLOODING SITUATION.

  



THROUGH AT LEAST 7 PM...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO 
MOVE NORTHEAST FROM ARKANSAS. EXPECT RAINFALL RATES TO BE GENERALLY 
AROUND ONE QUARTER INCH PER HOUR...WITH LOCALLY HIGHER AMOUNTS 
POSSIBLE. THIS ADDITIONAL RAINFALL WILL CONTINUE TO RAISE WATER 
LEVELS.

DO NOT DRIVE THROUGH FLOODED LOW WATER CROSSINGS. THE CURRENT CAN 
EASILY SWEEP A VEHICLE OFF THE ROAD.

STAY TUNED FOR LATER UPDATES ON THIS FLOODING SITUATION.
000 
RWUS32 KPAH 260255 CCA
FFSPAH
MOC017-023-031-157-181-201-207-223-260415-

FLASH FLOOD STATEMENT...CORRECTION TO DELETE EXTRA LINES
NATIONAL WEATHER SERVICE PADUCAH KY
845 PM CST MON MAR 25 2002

FLASH FLOOD WARNING CONTINUES FOR...
  BOLLINGER COUNTY IN MISSOURI
  BUTLER COUNTY IN MISSOURI
  STODDARD COUNTY IN MISSOURI
  WAYNE COUNTY IN MISSOURI
  CAPE GIRARDEAU COUNTY IN MISSOURI
  PERRY COUNTY IN MISSOURI
  RIPLEY COUNTY IN MISSOURI
  SCOTT COUNTY IN MISSOURI

UNTIL 1015 PM. 

AT 845 PM...RAIN...HEAVY AT TIMES...CONTINUED ACROSS THE WARNED AREA. 
THUNDERSTORMS WITH HEAVY RAIN HAD DEVELOPED IN AN AREA MAINLY SOUTH OF 
U.S. HIGHWAY 60.  

RAINFALL TOTALS SINCE THE RAIN BEGAN THIS AFTERNOON INCLUDE 2.63 INCHES 
AT POPLAR BLUFF AND 1.30 INCHES AT CAPE GIRARDEAU.  SOME SECONDARY ROADS 
HAVE BEEN REPORTED FLOODED IN THE POPLAR BLUFF AREA WHILE CREEKS AND 
STREAMS HAVE BEEN REPORTED NEAR OR ABOVE BANKFULL IN SEVERAL AREAS OF 
IN THE WARNED COUNTIES.  

WIDESPREAD RAIN...WITH EMBEDDED AREAS OF HEAVY RAIN...WILL CONTINUE ACROSS 
THE WARNED AREA THROUGH THE EVENING.  RAINFALL RATES SHOULD AVERAGE AROUND 
ONE QUARTER INCH PER HOUR THROUGH AT LEAST 10 PM.  BY LATE EVENING RAINFALL 
SHOULD DECREASE FROM THE WEST AND NORTH...HOWEVER...SOME LINGERING FLOODING 
MAY CONTINUE. 

DO NOT DRIVE THROUGH FLOODED LOW WATER CROSSINGS. THE CURRENT CAN 
EASILY SWEEP A VEHICLE OFF THE ROAD.

STAY TUNED FOR LATER UPDATES ON THIS FLOODING SITUATION.
000 
RWUS32 KPAH 260423
FFSPAH
MOC023-031-157-181-223-260445-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CST MON MAR 25 2002

FLASH FLOOD WARNING HAS EXPIRED FOR...
  BUTLER COUNTY IN MISSOURI
  CAPE GIRARDEAU COUNTY IN MISSOURI
  PERRY COUNTY IN MISSOURI
  RIPLEY COUNTY IN MISSOURI
  WAYNE COUNTY IN MISSOURI

RAINFALL HAS BECOME LIGHT ACROSS THE AREA...THEREFORE THE FLASH 
FLOOD WARNING WAS ALLOWED TO EXPIRE. SOME MINOR WATER PROBLEMS WILL 
CONTINUE TO EXIST THROUGH THE EARLY MORNING HOURS. AT 1020 
PM...WATER WAS STANDING ON A COUPLE OF ROADS IN RIPLEY COUNTY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 25, 2:00 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Mar 25, 2:00 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CST MON MAR 25 2002

MAIN FORECAST AND HEAVY RAIN POTENTIAL AND POSSIBLE SEVERE THIS
AFTERNOON. THEN TRACK OF SURFACE LOW.

LATEST SURFACE ANALYSIS SHOWS LOW CENTER OVER ARKLATEX. SURFACE
FRONT EXTENDS FROM JUST EAST OF MURRAY KY TO JUST SOUTH OF
MADISONVILLE. CURRENT PAH 88D SHOWS SUPERCELL OVER NE ARKANSAS
WEAKENING AS IT MIGRATES NORTH OF THE FRONT. FREEZING LEVEL AROUND
10K SOUTH AND 9K NORTH PORTIONS OF FA. FRONT APPEARS TO BE SHALLOW
VIA FORECAST SOUNDING AND CURRENT VAD PLACE IT ABOUT 3K ABOVE MSL
OVER FA. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
THE BOUNDARY AND MOVE NE ACROSS BOUNDARY BECOMING MORE ELEVATED
THROUGH THE AFTERNOON.

12Z MON MODEL RUNS SHOW THE ETA TAKING A MUCH MORE NORTHERLY PATH
ACROSS THE FA AND THE AVN INCREASES ITS SPEED...INTENSITY AND TAKES
A MORE SOUTHERLY PATH THAN THE ETA. FIRST CONCERN IS FLOODING
POTENTIAL. MODEL QPF IS PLACING OVER AN INCH OVER MOST OF FA. HPC
HAS PAH FA EXCEEDING FFG. MOST OF THE AREA WILL NOT LIKELY SEE MORE
THAN AN INCH PER HOUR...BUT WITH PRACTICALLY ALL RIVERS IN FLOOD OR
FORECAST TO FLOOD...CANNOT DISMISS ADDITIONAL FLOODING ACROSS ENTIRE
FA. FINALLY WINTER WEATHER IS A CONCERN FOR THE NW SECTIONS OF THE
FA. WITH SHALLOW COLD AIR MASS OVER THE AREA...SCENARIO IS RIGHT FOR
SOME FREEZING RAIN/DRIZZLE TOWARD DAYBREAK...POSSIBLY CHANGING OVER
TO SOME LIGHT SNOW BEFORE ENDING TUESDAY AM.

NUMERICAL GUIDANCE SHOWS BETTER AGREEMENT FOR THE 12Z RUN.
HOWEVER...CURRENT OBS INDICATE MODELS ARE RUNNING TOO WARM.
WILL LEAN TOWARD THE COOL SIDE OF GUIDANCE.

.PAH...FLOOD WATCH ALL AREAS.
       WINTER WEATHER ADVISORY FOR AREAS NORTH OF LINE FROM
       PERRYVILLE MO JUST NORTH OF MARION IL TO PETERSBURG IN.

KH

In the hours before

Special weather statement, Mar 25, 3:58 PM CST, 2 hours 51 minutes before
KYZ001>006-008-009-011-012-017-022-MOZ112-114-252230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
358 PM CST MON MAR 25 2002

...SEVERE THUNDERSTORM WATCH NUMBER 36 FOR SOUTHWEST KENTUCKY AND A
SMALL PART OF SOUTHEAST MISSOURI HAS EXPIRED...

WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS EVENING...
PRODUCING LOCALLY HEAVY RAIN. HOWEVER...THE THREAT OF SEVERE
THUNDERSTORMS HAS DIMINISHED...SO THE WATCH HAS BEEN ALLOWED TO
EXPIRE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 7:33 PM CSTFlash Flood WarningPAHMississippi4 hr
Mar 25, 7:33 PM CSTFlash Flood WarningPAHMississippi16 hr

Nearby

Flash Flood Warnings in Missouri, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.